Active ingredient: Chlorpheniramine maleate 2 mg/5 ml.
Inactive ingredient: Citric acid anhydrous, Methyl paraben, Propyl paraben, Glycerin, Sorbitol solution, Ponceau red colour, Ess. Tutti fruitti, Sugar.
Pharmaceutical form: Syrup
The drug action
The syrup contains the active ingredient Chlorpheniramine maleate, Chlorpheniramine belongs to a group of drugs called antihistamines which help relieve the symptoms of some allergies and itchy skin rashes.
Chlorpheniramine is a potent antihistamine (H1-antagonist). It antagonises various histamine-induced effects such as, increased capilliary permeability and dilatation, the formation of oedema and the constriction of gastrointestinal and respiratory smooth muscle. It has weak antimuscarinic and moderate antiserotonin and local anaesthetic actions. It can cause CNS stimulation or depression.
Chlorpheniramine is well absorbed from the gastro-intestinal tract, following oral administration. The effects develop within 30 minutes, are maximal within 1 to 2 hours and last 4 to 6 hours.
The plasma half-life has been estimated to be 12 to 15 hours.
Chlorpheniramine is metabolised to the monodesmethyl and didesmethyl derivatives.
About 22% of an oral dose is excreted unchanged in the urine.
Allergyl Syrup is indicated for symptomatic control of all allergic conditions responsive to antihistamines, including hay fever, vasomotor rhinitis, urticaria, angioneurotic oedema, food allergy, drug and serum reactions, insect bites.
Also indicated for the symptomatic relief of itch associated with chickenpox.
Posology and method of administration
Adults: 10 ml every 4 to 6 hourly (daily max: 24 mg i.e. 60 ml).
Children aged 6-12 years: 5 ml every 4 to 6 hours (daily max: 12 mg i.e. 30 ml).
Children aged 2-5 years: 2.5 ml every 4 to 6 hours (daily max: 6 mg i.e. 15 ml)
Not recommended for children below 2 years .
Take under suporvision in child below 6 years
Elderly: As in adults but such patients are prone to confusional psychosis and other neurological anticholinergic effects.
Allergyl Syrup is contra-indicated in patients who are hypersensitive to antihistamines or to any of the syrup ingredients.
The anticholinergic properties of Chlorpheniramine are intensified by monoamine oxidase inhibitors (MAOIs). Allergyl Syrup is therefore contra-indicated in patients who have been treated with MAOIS within the last fourteen days.
Special warnings and precautions
Chlorpheniramine, in common with other drugs having anticholinergic effects, should be used with caution in epilepsy; raised intra-ocular pressure including glaucoma; prostatic hypertrophy; severe hypertension or cardiovascular disease; bronchitis, bronchiectasis and asthma; hepatic disease and thyrotoxicosis. Children and the elderly are more likely to experience the neurological anticholinergic effects.
As with other antihistamines the effect of alcohol may be increased.
Allergyl Syrup contains sugar. It should be administered with care to patients with diabetes mellitus. Long term use increases the risk of dental caries and it is essential that adequate dental hygiene is maintained.
Patients with intolerance to some sugars, should consult the doctor before taking this syrup.
Don’t use for children lees than 2 years
Don’t use for children lees than 6 years without medical supervision.
Interaction with other medicinal products and other forms of interaction
Concurrent use of Chlorpheniramine and hypnotics or anxiolytics may potentiate drowsiness. Concurrent use of alcohol may have a similar effect.
Chlorpheniramine inhibits phenytoin metabolism and can lead to phenytoin toxicity.
The anticholinergic effects of Chlorpheniramine are intensified by MAOIs (see Contra-indications).
Pregnancy and lactation
There is inadequate evidence of safety in human pregnancy. Allergyl Syrup should only be used during pregnancy when clearly needed and when the potential benefits outweigh the potential unknown risks to the foetus. Use during the third trimester may result in reactions in neonates.
It is reasonable to assume that Chlorpheniramine maleate may inhibit lactation and may be secreted in breast milk. The use of Allergyl preparations in mother’s breast feeding their babies requires that the therapeutic benefits of the drug should be weighed against the potential hazards to the mother and baby.
Driving and using medicine
The anticholinergic properties of Chlorpheniramine may cause drowsiness, dizziness, blurred vision and psychomotor impairment, which can seriously hamper the patients’ ability to drive and use machinery.
Sedation varying from slight drowsiness to deep sleep. The following may also occasionally occur:
inability to concentrate; lassitude; blurred vision; gastro-intestinal disturbances such as anorexia, dyspepsia, nausea, vomiting, diarrhoea and abdominal pain; hepatitis including jaundice; urinary retention; headaches; dry mouth; dizziness; palpitation; tachycardia; arrythmias; hypotension; chest tightness; thickening of bronchial secretions; haemolytic anaemia and other blood dyscrasias; allergic reactions including exfoliative dermatitis, photosensitivity and urticaria; twitching, muscular weakness and inco-ordination; tinnitus; depression, irritability and nightmares.
Paradoxical excitation in children and confusional psychosis in the elderly can occur.
Allergyl syrup produced by The Arab Drug Company for Pharmaceutical & Chemical Industries, Cairo, Egypt. ATC code: R06AB04.